Alert archive / California / Gale Watches in 2023

Gale Watch 18, NWS Eureka, CA

May 18, 2023

NWS Eureka, CA issued this gale watch at May 18, 2023, 2:50 PM PDT. It took effect at May 21, 2023, 3:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 18, 2023, 2:50 PM PDT (21:50 UTC)
In effect from
May 21, 2023, 3:00 AM PDT
Expired
May 20, 2023, 3:22 AM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at May 18, 4:20 AM PDT, 10 hours 30 minutes earlier.

Area forecast discussion, May 18, 4:20 AM PDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
420 AM PDT Thu May 18 2023

.SYNOPSIS...A weak high pressure system in the Northeast Pacific
continues to affect Northwest California. Northerly winds are
expected with dry conditions. Seasonal temperatures are forecast at
the coast and slightly above average temperatures for inland areas.

&&

.DISCUSSION...The weak high continues to keep a low pressure system
out in the Northeastern Pacific away from the West Coast keeping the
North Coast dry. Coastal stratus will ebb and flow diurnally
throughout the week. Coastal drizzle is possible for the next few
nights in particular. Partial clearing is expected each day along the
coast with the stratus surging inland again overnight. Coastal
stratus may infiltrate down river valleys each night, but will
quickly burn away for more inland areas shortly after sunrise. Areas
further inland are expected to remain mostly clear with minimal cloud
cover. Hi-res models indicate the potential for some shower activity
over the Yolla Bollys and the Trinity horn this afternoon, but
confidence remains low due to a lack of deep layer moisture.

Coastal temperatures are forecast to be seasonal throughout this
week. However, inland locations will continue to have warmer than
average high temperatures through the weekend. Northerlies could
strengthen later this weekend and into early next week as models
indicate a high pressure system pushing against the North Coast
causing a tight pressure gradient. Also, inland temperatures are
expected to cool off into early next week as ensemble models point
to the possibility of a trough sliding in from the north. Multi-
model guidance indicates that chances of rainfall are low
throughout the next seven days. /JLW

&&

.AVIATION...The thick, extensive and stubborn marine layer has
blanketed the coast again this morning bringing consistent IFR
ceiling near shore. Satellite imagery shows an extensive stratus deck
along the entire coast of CA.  Model soundings are resolving some
light and brief clearing at the coastal terminals this afternoon,
though southerly eddies along shore will prevent any kind of
consistent mixing. As such, MVFR ceilings are forecast at best. Very
similar conditions are expected again tonight and tomorrow with
areas of light drizzle possible. Interior areas should remain
generally vfr.

&&

.MARINE...Northerly breezes will continue today with slightly
elevated winds to 23 kts just downwind of Cape Mendocino and mainly
across the southern outer waters. These winds will keep short period
seas below 5 feet. High pressure building over the central Pacific
will gradually increase northerly wind Friday into the weekend.
Widespread gusts above 23 kts will arrive throughout the waters by
early Saturday morning with short period seas 6 to 8 feet. Gale
force gusts up are expected by Sunday which could continue into mid
next week depending on the overall strength of high pressure. Monday
has the most likely strongest winds with gusts in excess of 40 kts
and short period seas 11 to 13 feet. Besides winds, a decaying mid
period swell up to 3 feet will continue into the weekend alongside a
series of long period southerly swells up to 4 feet continuing into
early next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 PM this evening to 9 PM PDT
     Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, May 18, 3:34 AM PDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
334 AM PDT Thu May 18 2023

CAZ101>115-191045-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
334 AM PDT Thu May 18 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:50 PM PDTSmall Craft AdvisoryEKA60 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.